Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2014, 4:46 PM CDT for Lyon County, Murray County, Pipestone County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 4:46 PM CDT (21:46 UTC)
- Expired
- May 8, 2014, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lyon County, MN, Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:08 PM CDT | HAIL 0.75 | Wsw Lake Wilson, MN | |
| May 8, 5:08 PM CDT | HAIL 1 | Nw Lake Wilson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
402
WUUS53 KFSD 082146
SVRFSD
MNC083-101-117-082230-
/O.NEW.KFSD.SV.W.0012.140508T2146Z-140508T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LYON COUNTY IN SOUTHWEST MINNESOTA...
MURRAY COUNTY IN SOUTHWEST MINNESOTA...
SOUTHEASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 530 PM CDT
* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDGERTON...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 445 PM CDT QUARTER SIZE HAIL
WAS REPORTED IN EDGERTON.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE WILSON AROUND 455 PM CDT.
CURRENT LAKE AROUND 505 PM CDT.
LAKE SHETEK STATE PARK AROUND 515 PM CDT.
TRACY AROUND 525 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE HADLEY AND GARVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4426 9558 4420 9558 4420 9547 4419 9545
4385 9604 4385 9608 4392 9618 4436 9574
TIME...MOT...LOC 2146Z 224DEG 36KT 4394 9605
HAIL...1.50IN
WIND...60MPH
$$
HANKO2 follow-up statements
763
WWUS53 KFSD 082204
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU MAY 8 2014
MNC117-082214-
/O.CAN.KFSD.SV.W.0012.000000T0000Z-140508T2230Z/
PIPESTONE MN-
504 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIPESTONE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4426 9558 4420 9558 4420 9547 4419 9546
4418 9546 4388 9600 4392 9606 4400 9607
4436 9574
TIME...MOT...LOC 2204Z 224DEG 36KT 4404 9591
$$
MNC083-101-082230-
/O.CON.KFSD.SV.W.0012.000000T0000Z-140508T2230Z/
LYON MN-MURRAY MN-
504 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MURRAY AND
SOUTHEASTERN LYON COUNTIES UNTIL 530 PM CDT...
AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE WILSON...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CURRENT LAKE AROUND 510 PM CDT.
LAKE SHETEK STATE PARK AROUND 520 PM CDT.
TRACY AROUND 530 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE GARVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4426 9558 4420 9558 4420 9547 4419 9546
4418 9546 4388 9600 4392 9606 4400 9607
4436 9574
TIME...MOT...LOC 2204Z 224DEG 36KT 4404 9591
HAIL...1.25IN
WIND...60MPH
$$
HANKO287
WWUS53 KFSD 082217
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT THU MAY 8 2014
MNC083-101-082227-
/O.CAN.KFSD.SV.W.0012.000000T0000Z-140508T2230Z/
LYON MN-MURRAY MN-
517 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR MURRAY AND SOUTHEASTERN LYON
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4426 9558 4420 9558 4420 9547 4419 9546
4418 9546 4388 9600 4392 9606 4400 9607
4436 9574
TIME...MOT...LOC 2217Z 224DEG 36KT 4413 9578
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:41 PM CDT, 5 minutes earlier.
Area forecast discussion, May 8, 4:41 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 441 PM CDT THU MAY 8 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 441 PM CDT THU MAY 8 2014 CURRENT SURFACE ANALYSIS INDICATING THE SURFACE LOW PRESSURE CENTER LOCATED OVER NORTHEASTERN NEBRASKA INTO NORTHWESTERN IOWA...WITH A WARM FRONT EXTENDING EASTWARD TO JUST SOUTH OF WORTHINGTON AND JACKSON MINNESOTA. EARLIER ROUND OF CONVECTION STABILIZED THE ATMOSPHERE A BIT...BUT WITH BREAKS IN THE CLOUD COVER THROUGH THE AFTERNOON...INSTABILITY HAS RECOVERED INTO THE RANGE OF 1000 TO 2000 J/KG PER SPC MISANALYSED. BOTH THE RAP13 AND HRRR MODELS INDICATE THUNDERSTORM REDEVELOPMENT POSSIBLE ACROSS NORTHWEST IOWA OVER THE NEXT COUPLE OF HOURS...AND WITH VERY STRONG SHEAR ACROSS THE AREA WOULD EXPECT SOME OF THESE STORMS BECOMING SEVERE WITH VERY LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO IN THE VICINITY OF THE FRONTAL BOUNDARY. AS THE LOW PRESSURE MOVES TO NORTH AND EAST...ANY SEVERE CONVECTION WILL WIND DOWN PRETTY QUICKLY AFTER 00Z WITH MAINLY SOME WRAP AROUND SHOWERS ACROSS OUR NORTH OVERNIGHT. WITH COOLER AIR FILTERING IN BEHIND THE SYSTEM...LOWS LOOK TO DROP DOWN INTO THE MID 30S FAR WEST TO MID 40S IN THE FAR EAST. OTHER THAN SOME MORNING SHOWERS IN OUR NORTHEAST...THE REMAINDER OF FRIDAY SHOULD BE DECENT WITH DECREASING CLOUDS AND HIGHS IN THE 60S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 441 PM CDT THU MAY 8 2014 FOR SURE ONE OF THE MOST QUIET PERIODS IN THE FORECAST SHOULD BE FRIDAY EVENING. WEAK RIDGE WILL SHIFT EASTWARD DURING THE EVENING... WITH MID LEVEL WARM AIR ADVECTION INCREASING AS WAVE PUSHES INTO THE WESTERN HIGH PLAINS BY LATE NIGHT. INSTABILITY IS PRETTY MEAGER...AND WILL HAVE TO WORK INTO A FAIRLY DRIER ATMOSPHERE TO START. WILL KEEP COVERAGE ISOLATED TO PERHAPS SCATTERED AFTER 06Z...WITH BEST CHANCES SNEAKING IN LATE. THE FOCUS FOR PRECIPITATION WILL BECOME SOMEWHAT BETTER HEADING THROUGH THE DAY AND HEADING NORTHEASTWARD ON SATURDAY...PERHAPS PEAKING MIDDAY OR EARLY AFTERNOON IN THE FAR EAST/NORTHEAST. ENOUGH STEEPENING OF THE MID LEVEL LAPSE RATES AS DRIER AIR ALOFT WORKS TO THE SOUTH OF MID LEVEL WAVE TO THE NORTH TO WARRANT A SOMEWHAT BETTER MENTION OF THUNDER. WAVE LIFTS PAST FAIRLY QUICKLY SHEARING NORTHEAST ON SATURDAY EVENING WITH PERHAPS A LITTLE LINGERING SHOWER/THUNDER ACTIVITY IN THE EASTERN CWA...WITH COLD FRONT PUSHING ACROSS THE CWA. SHOULD GET A DECENT DRY PUSH ACROSS THE CWA DURING THE EVENING WITH A FAIRLY SUBSIDENT QUADRANT OF UPPER WAVE INTO CWA. START TO GET A DRASTIC DIVERGENCE IN MODEL SOLUTIONS AS EARLY AS SATURDAY NIGHT AND SUNDAY. HEADING INTO THE EXTENDED PORTION OF THE FORECAST FOR MONDAY THROUGH THURSDAY...HAVE SIDED TOWARD MORE AMPLIFIED AND SLOWER SOLUTION TO START WHICH MEANS HANGING BACK BETTER CHANCE FOR RAINFALL ON MONDAY...ESPECIALLY THE SOUTHEAST HALF. SUCH A DEEPER SYSTEM PER ENSEMBLE HINTS AND ECMWF LOOKS MORE FAVORED WITH LONG WAVE PATTERN SETTING UP AND THIS WILL START TO REBUILD THE RIDGE ACROSS THE NORTHERN PLAINS BY LATE WEEKEND. THIS SHOULD ENHANCE THE LIFT ACROSS STALLING LOWER TO MID LEVEL BOUNDARY. MAIN TROUGH LIFTING NORTHEAST THROUGH THE WESTERN AND NORTHERN PLAINS SHOULD PRODUCE ANOTHER PULSE OF MID LEVEL LIFT ACROSS THE LOW LEVEL ON SUNDAY NIGHT INTO MONDAY. COOLER AND DRYING FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...AND THEN SOME ORIENTATION OF TROUGHINESS AGAIN BY WEDNESDAY INTO THURSDAY...BUT NOT ENOUGH AGREEMENT TO TRULY DEFINE A MORE CERTAIN THREAT FOR RAINFALL. DOES APPEAR THAT A PERIOD OF COOLER THAN NORMAL READINGS WILL BE IN PLACE AFTER SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1205 PM CDT THU MAY 8 2014 MVFR TO IFR CEILINGS WILL DOMINATE ACROSS THE AREA INTO MID MORNING FRIDAY...THEN LIFTING TOWARD THE END OF THE TAF PERIOD. OTHERWISE...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY EAST OF INTERSTATE 29 THROUGH THIS AFTERNOON INTO EARLY EVENING...WITH SOME STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. DIFFICULT TO DETERMINE EXACT TIMING AT POINT LOCATIONS SO MINIMAL MENTION IN KFSD AND KSUX TAFS. ANY STORM WILL THEN DIMINISH ACROSS THE AREA AFTER 00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...CHAPMAN AVIATION...JM
Hazardous weather outlook, May 8, 2:40 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 240 PM CDT THU MAY 8 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-055-056-062-067-071-091045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-BROOKINGS-LAKE-MOODY-MINNEHAHA-UNION- 240 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA DURING THE AFTERNOON...WITH ISOLATED STORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS...ESPECIALLY ALONG AND EAST OF A PIPESTONE MINNESOTA TO SIOUX CENTER AND IDA GROVE IOWA LINE. IN ADDITION TO THE HAIL THREAT...WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ALONG AND EAST OF HIGHWAY 59. NEZ013-SDZ038-039-050-052>054-057>061-063>066-068>070-091045- DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY- 541 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY...HOWEVER...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 8, 11:54 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM TSTM WND DMG 5 WSW WOODSTOCK 43.99N 96.19W
05/08/2014 PIPESTONE MN EMERGENCY MNGR
ROOF BLOWN OFF MACHINE SHED.
&&
JCHAPMANLocal storm report, May 8, 12:46 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 4 S ARLINGTON 44.30N 97.13W
05/08/2014 M1.50 INCH BROOKINGS SD TRAINED SPOTTER
&&
TRMLocal storm report, May 8, 12:52 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 4 W SINAI 44.24N 97.12W
05/08/2014 E1.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
TRMLocal storm report, May 8, 3:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 SE HARRISBURG 43.41N 96.67W
05/08/2014 E1.00 INCH LINCOLN SD TRAINED SPOTTER
HAIL COVERING THE GROUND. WIND GUST 40 TO 50 MPH AFTER
HAIL ENDED.
&&
KWEISSERLocal storm report, May 8, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 9 WNW LUVERNE 43.71N 96.37W
05/08/2014 E1.00 INCH ROCK MN PUBLIC
&&
KWEISSERLocal storm report, May 8, 4:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL SSE EDGERTON 43.87N 96.13W
05/08/2014 E1.00 INCH PIPESTONE MN TRAINED SPOTTER
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 49 min |
| May 8, 1:30 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 30 min |
| May 8, 3:23 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 37 min |
| May 8, 12:07 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Nobles, Pipestone, Rock | 38 min |
| May 8, 12:22 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 53 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Pipestone, Rock | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.